Question 1 · Medium
A patient on parenteral nutrition has a capillary glucose of 14.2 mmol/L (256 mg/dL). What should the nurse do?
- AStop the parenteral nutrition at once and recheck in an hour
- BDouble the infusion rate to finish the bag sooner
- CIgnore it because high glucose is expected on parenteral nutrition
- DReport it and give insulin per protocol
Show answerHide answer
Answer: D · Report it and give insulin per protocol
Hyperglycaemia is a common complication of parenteral nutrition because of its glucose load, and it raises the risk of infection. It is reported and treated with insulin as prescribed, and the regimen may be adjusted. Stopping the infusion suddenly can cause rebound hypoglycaemia.
- A: Abrupt stopping can cause rebound hypoglycaemia.
- B: A faster rate adds more glucose and worsens the problem.
- C: A glucose of 14.2 mmol/L needs treatment and must not be ignored.